Journal Logo

American Society of Transplant Physicians: 17th Annual Meeting: Scientific Sessions & Business Meetings: Program and Abstracts

ALOPECIA TOTALIS RELATED TO TACROLIMUS USE FOLLOWING KIDNEY AND PANCREAS TRANSPLANTATION.

Fink, J; Flasar, M; Harrington, J; Weir, M; Bartlett, S

Author Information
  • Free

Abstract 661

Alopecia is a complication of organ transplantation and has been observed with increasing frequency in pancreas and kidney transplant recipients at UMMS. Several patients have presented with alopecia totalis and no obvious etiology. Many of the drugs commonly used after transplant have been reported to cause alopecia; however, it was not known if one of the medications used was a primary cause to this disturbing problem. We conducted a case control study to determine if any of the frequently used drugs in pancreas and kidney recipients was the cause of alopecia totalis in this population. Fifteen recipients of a kidney and/or pancreas transplant between 1995-1997 were identified with alopecia totalis and were matched with two or three control patients for age, sex, type and time of transplant for a total of 59 patients. These patients had their charts reviewed for medication usage and other clinical information. Risk estimates were made using 2×2 contigency tables and the odds ratio. Logistic regression was used for multiple covariate adjustment. Tacrolimus users were at the highest risk for alopecia totalis; OR 7.1, (p=0.008) which was sustained after adjusting for sex, age, diabetic status, and usage of mycophenolate mofetil, or coumadin. There also appeared to be a significant dose relationship between tacrolimus and alopecia totalis. Those patients with an average tacrolimus level of less than 15 were at a lower adjusted risk (OR: 5.1, p=0.2) for alopecia totalis than those with an average dose 15 or greater (OR: 17.6, p=0.01). No other agents studied including: cyclosporine, imuran, mycophenolate mofetil and coumadin were associated with alopecia totalis. Conclusion: Tacrolimus appears to be associated with alopecia totalis in patients who have received a kidney and/or pancreas transplant and the increased risk for hair loss seems to be dose related.

© Williams & Wilkins 1998. All Rights Reserved.